Nevada, 2014

Flash Flood and Hail in Nevada, August 11 to 12, 2014

August 11 to 12, 2014 · NWS REV · 8 events in 3 counties and zones

Low pressure moved into northern California on the 11th and 12th, aiding in the development of strong to severe thunderstorms. 50 inches of rain in 20 to 30 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moved into northern California on the 11th and 12th, aiding in the development of strong to severe thunderstorms. Some storms dropped very heavy rain (for western NV) with between 0.75 and 1.50 inches of rain in 20 to 30 minutes. The Nevada Department of Emergency Management estimated 2.43M in total damage in Douglas County from several flash flooding events in July and August (through the 11th), with damages split between public infrastructure (around 927K) and private residences (1.5M).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 11, 12:35 PM PST, 25 minutes earlier.

Area forecast discussion, Aug 11, 12:35 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
135 PM PDT MON AUG 11 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT AND TUESDAY AS LOW
PRESSURE OFF THE CALIFORNIA COAST MOVES THROUGH NORTHWEST NEVADA.
A SECOND LOW WILL MOVE INTO OREGON TUESDAY NIGHT AND WEDNESDAY
WILL BRING DRIER CONDITIONS AND GUSTY WINDS. DRY AND WARM
CONDITIONS WILL PERSIST THROUGH THE WEEKEND.

&&

.SHORT TERM...

LOW PRESSURE OFF THE CALIFORNIA COAST WILL GET KICKED INLAND
TONIGHT AND ABSORBED BY A LARGER LOW PRESSURE SYSTEM APPROACHING
THE PACIFIC NORTHWEST. SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING
TO THE NORTH AT 25-30 MPH SO FAR TODAY, WITH VERY LITTLE RAINFALL
REACHING THE GROUND. THE STRONGER STORMS THE REST OF THIS
AFTERNOON AND EVENING MAY PRODUCE GUSTY OUTFLOWS TO 60 MPH AND
HAIL.

FOR TONIGHT...THUNDERSTORM CHANCES DO NOT LOOK QUITE AS GOOD WITH
MODELS SHOWING MID/UPPER LEVEL CAPE AND INSTABILITY WITH BEST
FORCING OVER INTERIOR NORTHERN CALIFORNIA. HOWEVER ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD REMAIN NORTH OF PORTOLA
TO PYRAMID LAKE TO FALLON. STORMS LATE TONIGHT WILL MOVE QUICKLY,
PRODUCE BRIEF PERIODS OF RAIN WITH DRY LIGHTNING STRIKES, THE
THREAT FOR HAIL AND STRONG OUTFLOWS WILL END BY 9 PM THIS EVENING.

AS THE LOW MOVES OVER NORTHWEST NEVADA TUESDAY, THE BEST CHANCE OF
STORMS WILL BE DOWNWIND OF LASSEN PEAK AND EAST OF HIGHWAY 95 IN
PERSHING AND CHURCHILL COUNTIES. AGAIN STORMS WILL MOVE QUICKLY
PRODUCING LITTLE RAINFALL AND DRY STRIKES.

THE SECOND LARGER LOW WILL MOVE INTO THE OREGON COAST LATE TUESDAY
AND HELP INCREASE WINDS AND LOWER HUMIDITY TUESDAY EVENING AND
TUESDAY NIGHT. GUSTS WILL INCREASE TO AS HIGH AS 30-40 MPH IN THE
HIGHER ELEVATIONS OF THE TAHOE BASIN, ACROSS NORTHEAST
CALIFORNIA/NORTHWEST NEVADA AND THE FOOTHILLS ALONG HIGHWAY 395
NORTH OF HIGHWAY 50 BY EARLY WEDNESDAY MORNING. RIDGE GUSTS COULD
BE AS STRONG AT 60-70 MPH. THIS WILL LEAD TO CHOPPY TO ROUGH
CONDITIONS ON AREA LAKES, ESPECIALLY LAKE TAHOE, SO BOATERS WILL
WANT TO KEEP AN EYE ON THE FORECAST AND CHECK CONDITIONS BEFORE
HEADING OUT. BRONG

.LONG TERM...
FEW CHANGES WERE MADE TO THE ONGOING FORECAST AS DETERMINISTIC
MODELS REMAIN IN GOOD LARGE SCALE AGREEMENT. UPPER LEVEL LOW MOVING
THROUGH THE PACIFIC NORTHWEST THURSDAY INTO FRIDAY WILL BRING COOLER
TEMPERATURES AND LOCALLY BREEZY WINDS OF 25 TO 30 MPH. HIGH
TEMPERATURES WILL DROP TO ABOUT 5 DEGREES BELOW NORMAL, WHILE LOWS
WILL BE NEAR SEASONAL NORMS. MOISTURE ASSOCIATED WITH THE LOW WILL
REMAIN WELL TO THE NORTH, ACROSS THE PACIFIC NORTHWEST AND INTO
IDAHO, WHILE NORTHERN CA/NV WILL BE UNDER DRY WESTERLY FLOW.

A GRADUAL WARM UP IS ON TRACK INTO THE WEEKEND WITH TEMPERATURES
RETURNING TO NEAR NORMAL. FORECAST MODELS ARE HINTING AT ANOTHER
TROUGH DEVELOPING ALONG THE WEST COAST SUNDAY INTO MONDAY, BUT THE
FLOW REMAINS OUT OF THE SOUTHWEST, WHICH WILL KEEP THE AREA DRY. DJ

&&

.AVIATION...

THUNDERSTORMS HAVE ALREADY INITIATED EARLY THIS AFTERNOON WITH
STORMS MOVING FROM THE SOUTH TOWARD THE NORTH. ALL AREA TERMINALS
HAVE A 20-30 PERCENT CHANCE OF BEING IMPACTED BY THUNDERSTORMS
THROUGH ABOUT 02Z, WITH BEST CHANCES FOR STORMS AFTER 02Z MOVING
NORTH OF A KTRK-KCXP-KNFL LINE. STORMS TODAY HAVE THE POTENTIAL TO
BRING GUSTY AND ERRATIC OUTFLOW WINDS OF 40-50 KTS ALONG WITH HAIL
UP TO ONE INCH IN DIAMETER. HEAVY RAINFALL IS POSSIBLE UNDER STORM
CORES, WHICH WILL DRASTICALLY REDUCE CIGS/VIS. STORMS WILL BE
MOVING, SO PONDING OF WATER ON RUNWAYS IS NOT ANTICIPATED.

THUNDERSTORM CHANCES WILL LINGER NORTH OF INTERSTATE 80 OVERNIGHT
WITH STORMS MAINLY NORTH AND EAST OF A KSVE-KNFL LINE ON TUESDAY.
CONDITIONS WILL BE DRY WITH CLEARING SKIES WEDNESDAY INTO THE
WEEKEND. DJ

&&

.FIRE WEATHER...

THE UPPER LOW RESPONSIBLE FOR THE ACTIVE WEATHER PATTERN IS FORECAST
TO MOVE INLAND TONIGHT AND EXIT THE AREA ON TUESDAY WITH ONE MORE
PERIOD OF ACTIVE WEATHER ACROSS THE REGION. FOR TODAY, THE MAIN
FORCING WILL BE FROM DAYTIME HEATING ALONG THE TERRAIN OF THE
EASTERN SIERRA. STORMS WILL BE STRONGER TODAY WITH BRIEF HEAVY RAIN,
WIND GUSTS TO UP TO 60 MPH AND LARGE HAIL TO ONE INCH IN DIAMETER
POSSIBLE.

UPPER LEVEL LOW WILL MOVE INLAND TONIGHT BRINGING A POTENT UPPER
LEVEL PV MAX THROUGH THE REGION (06Z-18Z) WITH STORM BEARING WINDS
INCREASING TO 35KT. STORMS WILL BE ELEVATED TONIGHT AND MOVING
QUICKLY, SO LITTLE IN THE WAY OF RAINFALL WILL OCCUR LATE TONIGHT
FOR AREAS NORTH OF INTERSTATE 80. RECENT RAINFALL ALONG THE SIERRA
FRONT AND BASIN AND RANGE WILL LIMIT THE POTENTIAL FOR LARGE FIRE
GROWTH FOR NOW, ALTHOUGH SOME NEW FIRE STARTS WILL BE POSSIBLE.

THE NEXT CONCERN WILL BE LATE TUESDAY NIGHT INTO WEDNESDAY AS
ANOTHER LOW PRESSURE SYSTEM ENTERS THE REGION. FIRE OFFICIALS
SHOULD BE AWARE OF HOLD OVERS AS WE TRANSITION TO WINDY AND DRY
CONDITIONS. A DRY SLOT WILL PUSH INTO THE EASTERN SIERRA AND WESTERN
NEVADA LATE TUESDAY NIGHT ALONG WITH INCREASING WEST TO SOUTHWEST
FLOW. THE DRY AIR WILL LIMIT OVERNIGHT HUMIDITY RECOVERIES FOR
NORTHEAST CALIFORNIA AND NORTHWEST NEVADA, INCLUDING THE LAKE TAHOE
BASIN, ESPECIALLY FOR THE MID SLOPES AND RIDGES WHICH WILL RESULT
IN THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH IS IN EFFECT FOR TUESDAY EVENING THROUGH WEDNESDAY
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONES 270, 271, 272,
278 AND 458. HOHMANN/WEISHAHN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON NVZ458.

CA...FIRE WEATHER WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON CAZ270>272-278.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 11, 11:41 AM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1241 PM PDT MON AUG 11 2014

CAZ072-NVZ002-112015-
GREATER LAKE TAHOE AREA-
1241 PM PDT MON AUG 11 2014

...STRONG THUNDERSTORM ALONG THE WEST SIDE OF LAKE TAHOE...

AT 1236 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BLISS STATE PARK...OR 9 MILES
WEST OF SOUTH LAKE TAHOE...AND MOVING NORTH AT 20 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 115 PM PDT INCLUDE...CRYSTAL BAY...
  INCLINE VILLAGE...ALPINE MEADOWS...CARNELIAN BAY...DOLLAR POINT AND
  HOMEWOOD.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3924 12027 3926 11996 3890 12002 3889 12017
      3891 12019 3916 12027
TIME...MOT...LOC 1940Z 175DEG 19KT 3898 12014

DJ
Special weather statement, Aug 11, 12:12 PM PST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
112 PM PDT MON AUG 11 2014

CAZ072-NVZ002-003-112045-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
112 PM PDT MON AUG 11 2014

...STRONG THUNDERSTORM NEAR GARDNERVILLE...

AT 110 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CARTER SPRINGS FIRE BURN
AREA...OR 5 MILES SOUTH OF GARDNERVILLE...AND MOVING NORTH AT 25 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 145 PM PDT INCLUDE...GARDNERVILLE...
  GARDNERVILLE RANCH...GENOA...INDIAN HILLS...JOHNSON LANE AND CARSON
  CITY.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3916 11989 3919 11961 3879 11957 3877 11980
TIME...MOT...LOC 2011Z 173DEG 23KT 3887 11970

DJ
Special weather statement, Aug 11, 12:14 PM PST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
114 PM PDT MON AUG 11 2014

CAZ071-112115-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
114 PM PDT MON AUG 11 2014

...STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...

AT 111 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STAMPEDE RESERVOIR...AND MOVING NORTH AT
20 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL HAIL...AND STRONG GUSTY
WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 215 PM PDT INCLUDE...DOG VALLEY...
  LOYALTON...STAMPEDE RESERVOIR...US 395 AT SIERRA-LASSEN CO
  LINE...CA 49 AT SIERRA-PLUMAS CO LINE.

BOATERS...HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF
POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS.
STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY
NEAR THUNDERSTORMS.

&&

LAT...LON 3976 12029 3976 12001 3944 12001 3945 12024
TIME...MOT...LOC 2012Z 181DEG 19KT 3947 12012
Special weather statement, Aug 11, 12:43 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
143 PM PDT MON AUG 11 2014

NVZ002-003-112145-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-
143 PM PDT MON AUG 11 2014

...THUNDERSTORM OVER JOHNSON LANE HEADING TOWARD CARSON CITY...

AT 141 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHEAST OF GARDNERVILLE...AND MOVING
NORTH AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...HAIL...AND STRONG GUSTY WINDS TO
50 MPH...WILL OCCUR WITH THIS STORM.  SPOTTERS IN GARDNERVILLE
REPORTED HEAVY RAIN AND DIME SIZE HAIL WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 245 PM PDT INCLUDE...GOLD HILL...
  DAYTON...GARDNERVILLE...INDIAN HILLS...JOHNSON LANE AND CARSON
  CITY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3943 11985 3942 11950 3891 11957 3891 11980
TIME...MOT...LOC 2041Z 181DEG 17KT 3901 11968

BRONG

The radar

The Reno radar (KRGX), 70 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Carson City (C)

When
August 11, 1:00 PM PST
Where
Carson City (C) County, 1.52 mi S of Empire
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.158, -119.718

This wind gust was measured at a Citizen Weather Observer Program (CWOP) site.

Hail, Washoe

When
August 11, 1:20 PM PST
Where
Washoe County, 3.49 mi ESE of Washoe City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -119.770

The hail was measured by a ranger at Washoe Lake State Park and relayed by a spotter.

Thunderstorm Wind, Washoe

When
August 11, 1:25 PM PST
Where
Washoe County, 3.49 mi ESE of Washoe City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -119.770

Small tree branches were reported down near New Washoe City.

Hail, Washoe

When
August 11, 1:40 PM PST
Where
Washoe County, 1.78 mi W of West Reno
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.535, -119.883

The hail occurred at McQueen High School.

Flash Flood, Douglas

When
August 11, 1:55 PM PST
Where
Douglas County, 3.96 mi ENE of Douglas Co Arpt to 3.77 mi ENE of Douglas Co Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.026, -119.704

Up to a foot of water over low spots in Johnson Lane. Water reported in two homes.

Hail, Washoe

When
August 11, 2:13 PM PST
Where
Washoe County, 1.74 mi WNW of Sun Vly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.610, -119.810

Hail, Washoe

When
August 12, 11:52 AM PST
Where
Washoe County, Gerlach
Measured
0.88 in hail
Reported by
Public
Coordinates
40.650, -119.350

Dime to nickel-sized hail was reported in Gerlach.

Thunderstorm Wind, Washoe

When
August 12, 2:40 PM PST to 2:50 PM PST
Where
Washoe County, 72.25 mi E of Wadsworth
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
39.584, -117.944

Wind gusts between 60 and 65 mph were recorded at the Cherry Valley RAWS. The time of the wind gusts were estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541641, 541643, 541644, 541645, 562236, 541647, 541649, 541650.